Mar 29, 2004
I just started a treatment regimin for HIV: Sustiva, Viread and Epivir. My pharmacy mistakenly gave me 200mg capsules of Sustiva rather than the 600mg proscribed by my doctor. For the first month of my treatment, I took the 200mg Sustiva once daily. Since then, I have been taking the proper dosage. What effect will the wrong dosage have on my viral load and T-cell counts? My blood was taken before I began the proper dosage. Is there any negative effect to taking the wrong dosage for one month at the beginning of the treatment cycle?
Response from Dr. Wohl
The error can certainly be a problem. The lower dose of Sustiva that you took may not have been able to suppress your virus sufficiently - even with the other two medications on board - and allowed Sustiva related resistance mutations to emerge. Further, the so-called barrier to resistance is lower for Sustiva and like drugs than other classes of HIV meds such as protease inhibitors which generally require a bunch of mutations to effect antiviral activity of teh drug. For Sustiva (and Virammue), a single resistance mutation can neutralize the effect of this drug on the virus.
IF your pre-treatment viral load was low, you may not have developed Sustiva resistance as the combined drugs may have been powerful enough to shut down viral replication.
I would have your clinician draw a repeat viral load along with a genotype resistance test, if possible, right away. If you have Sustiva resistance you should be able to tell. If your viral load is undetectable or really low and a resistance test can not be performed because there is too little virus around - well, that is good news.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Are White Bumps On Penis An Acute Symptom Of HIV?
- Is Ear Infection A Sign Of Acute HIV Infection?
- Red Spots After Giving Oral Sex What Are The Chances Of HIV
- Swollen Lymph Glands After Sucking Penis Worried I Have HIV
- Can Chlamydia Testing Ever Be Wrong?
- Difference Between Venereal Disease And Std
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.